South Dakota, 2016

Hail and Damaging Winds in South Dakota, September 4, 2016

September 4, 2016 · NWS ABR · 5 events in 5 counties and zones

Severe thunderstorms developed during the evening hours along a stationary front extending across central South Dakota. Large hail up to golf ball size along with wind gusts to sixty mph occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed during the evening hours along a stationary front extending across central South Dakota. Large hail up to golf ball size along with wind gusts to sixty mph occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 4, 1:02 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 4, 1:02 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
302 PM CDT SUN SEP 4 2016

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 302 PM CDT SUN SEP 4 2016

Stratus clouds early today has helped limit instability
overhead, with the influence of the shortwave still to our west
across eastern WY. The 19Z sfc map shows the low over Jackson and
Jones Counties in central SD, with the trough extending northeast
through far northwestern Brown County. Initial showers/few
thunderstorms have developed in the past hour over far southwestern
SD up through Perkins County to our west. The trend for late
afternoon-evening thunderstorms continues to be slower and slower.
Best chance for us initially will be across central SD, and then
firing up the trough. With little eastward progression of the
frontal boundary, heavy rain will be the initial threat with any
stronger storms. Most short term model guidance indicates enhanced
storms over western SD around 00Z Monday. At that point, effective
shear values increase to 40-65kts over the western counties with
supercells becoming more probable. Expect storms to continue to
slowly slide east and move near or west of the Missouri River by
03Z. Would not be surprised if another hour or 2 slowdown will be
needed in our afternoon fcst to the pops/wx this evening. Will
continue to monitor. Along with heavy rain, strong winds will also
be a significant concern as we move into the late evening-overnight
hours. Along with the hail potential, more bowing segments will be
possible after 03Z as the shortwave helps enhance development across
our area. Consensus is that the storms will be over the east half
after 06Z Monday, and to the east shortly after 09Z. Kept T+ in the
fcst for pops over 65 percent.

Monday afternoon could bring additional showers/thunderstorms to the
southeastern counties as the sfc boundary lingers over southeastern
SD and an additional low rides up the trough from NE. The persistent
trough will move just to our southeast, into southern MN/northern IA
on Tuesday as a ridge attempt to build in from the north. Will still
have some pesky lingering showers/thunderstorms southeast through
Tuesday afternoon as highs top out in the low to mid 70s CWA wide.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 302 PM CDT SUN SEP 4 2016

The early part of the long term remains fairly active. A decent mid
level trof over the Rockies will shift east as the flow flattens
across the CONUS. The main chunks of energy come through on
Wednesday/Wednesday night, and again Thursday night/Friday. The main
sfc frontal boundary is expected to remain south of the forecast
area, with mostly overrunning pcpn expected across the ABR CWA. At
this point chances for severe weather appear low given relatively
low forecast MLCAPES.  However, deep layer shear will be moderate to
strong through most of the period; and that could lead to low
cape/hi shear svr storms. Temperatures overall should favor near to
maybe a bit below normal during the periods where pcpn is expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1231 PM CDT SUN SEP 4 2016

A potpourri of weather is expected during the period. patchy
ifr/mvfr cigs should gradually lift at KMBG later this afternoon.
Meanwhile the remainder of the terminals should be mainly vfr. For
this evening and overnight, showers/storms are expected to form
west of the Missouri River and then move east. All terminals could
eventually be affected in the evening and overnight. Hail and
gusty winds are the main threat. IFR conditions are also possible
with any storms. Behind a frontal boundary, low cigs are expected
to advect south over the region late tonight.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Sep 4, 3:10 AM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT SUN SEP 4 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
510 AM CDT SUN SEP 4 2016 /410 AM MDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED, MAINLY LATE THIS AFTERNOON THROUGH
TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL IN EXCESS OF 1-2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON MONDAY. EAST CENTRAL
SOUTH DAKOTA WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE STORMS
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

In the hours before

Special weather statement, Sep 4, 2:33 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT SUN SEP 4 2016

SDZ033-045-048-042215-
JONES SD-LYMAN SD-STANLEY SD-
433 PM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...EASTERN
JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 515 PM CDT...

AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DRAPER...OR 11 MILES EAST OF MURDO...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIVIAN...DRAPER...WESTOVER AND 5 MILE CORNER.

LAT...LON 4374 10037 4372 10042 4373 10044 4372 10047
      4373 10046 4374 10049 4373 10051 4374 10052
      4374 10055 4377 10058 4374 10062 4375 10065
      4372 10068 4373 10073 4417 10037 4419 10037
      4420 10018 4412 9990 4371 10033
TIME...MOT...LOC 2133Z 218DEG 13KT 4383 10050

KF
Special weather statement, Sep 4, 3:12 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
512 PM CDT SUN SEP 4 2016

SDZ033-045-048-042300-
JONES SD-LYMAN SD-STANLEY SD-
512 PM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...
SOUTHWESTERN HUGHES...EASTERN JONES AND NORTHWESTERN LYMAN COUNTIES
UNTIL 600 PM CDT/500 PM MDT/...

AT 511 PM CDT/411 PM MDT/...DOPPLER RADAR WAS TRACKING A CLUSTEROF
STRONG THUNDERSTORMS 12 MILES NORTH OF VIVIAN...OR 17 MILES
NORTHWEST OF PRESHO...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERRE...PRESHO...VIVIAN...DRAPER...CEDAR CREEK REC AREA...
5 MILE CORNER AND LAKE SHARPE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4371 10023 4370 10028 4372 10030 4372 10034
      4374 10037 4372 10047 4373 10046 4374 10055
      4377 10058 4375 10061 4377 10068 4395 10069
      4412 10062 4435 10034 4431 10009 4425 9990
      4420 9994 4414 9990 4371 10017 4369 10021
TIME...MOT...LOC 2211Z 207DEG 14KT 4411 10029

KF
Special weather statement, Sep 4, 3:46 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT SUN SEP 4 2016

SDZ045-042330-
JONES SD-
546 PM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JONES COUNTY UNTIL 630
PM CDT...

AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF WESTOVER...OR 11 MILES NORTHWEST OF WHITE
RIVER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURDO AND WESTOVER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4373 10074 4372 10079 4376 10081 4379 10086
      4378 10088 4380 10088 4379 10090 4382 10092
      4393 10080 4375 10036 4372 10046 4373 10047
      4374 10055 4375 10055 4377 10059 4374 10062
      4375 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 2246Z 240DEG 19KT 4370 10086

KF

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Stanley

When
September 4, 4:01 PM MST
Where
Stanley County, 4.82 mi NW of Ft Pierre
Measured
1 in hail
Reported by
Public
Coordinates
44.390, -100.450

Thunderstorm Wind, Jones

When
September 4, 5:31 PM CST
Where
Jones County, 13.49 mi E of Westover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.740, -100.400

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
September 4, 5:55 PM CST
Where
Lyman County, 5.03 mi W of Presho
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.910, -100.150

Sixty mph winds were estimated.

Hail, Campbell

When
September 4, 6:56 PM CST
Where
Campbell County, 4.4 mi E of Mound City
Measured
1.75 in hail
Reported by
Public
Coordinates
45.710, -99.980

Thunderstorm Wind, Hand

When
September 4, 7:15 PM CST
Where
Hand County, 0.85 mi NW of Miller Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.530, -98.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661423, 661425, 661427, 661424, 661429.